Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2017, 10:40 AM EDT for Madison County, Tipton County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2017, 10:40 AM EDT (14:40 UTC)
- Expired
- Apr 10, 2017, 11:03 AM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 10:48 AM EDT | HAIL 0.5 | 2 Ssw Windfall, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WUUS53 KIND 101440
SVRIND
INC095-159-101515-
/O.NEW.KIND.SV.W.0047.170410T1440Z-170410T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1040 AM EDT MON APR 10 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in central Indiana...
Southeastern Tipton County in central Indiana...
* Until 1115 AM EDT.
* At 1039 AM EDT, a severe thunderstorm was located near Tipton, or
16 miles south of Kokomo, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Elwood, Tipton, Windfall City, Windfall and Rigdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 8586 4038 8586 4038 8576 4035 8570
4022 8600 4022 8614 4027 8618 4041 8589
TIME...MOT...LOC 1439Z 238DEG 49KT 4024 8606
HAIL...1.00IN
WIND...<50MPH
$$
AW/JH2 follow-up statements
562
WWUS53 KIND 101451
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1051 AM EDT MON APR 10 2017
INC095-159-101515-
/O.CON.KIND.SV.W.0047.000000T0000Z-170410T1515Z/
Madison IN-Tipton IN-
1051 AM EDT MON APR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT
FOR NORTHWESTERN MADISON AND NORTHEASTERN TIPTON COUNTIES...
At 1051 AM EDT, a severe thunderstorm was located near Elwood, or 14
miles southwest of Fairmount, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Elwood, Tipton, Windfall City, Windfall and Rigdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 8586 4038 8586 4038 8576 4035 8570
4026 8591 4030 8612 4041 8589
TIME...MOT...LOC 1451Z 237DEG 48KT 4032 8590
HAIL...1.00IN
WIND...<50MPH
$$
AW/JH661
WWUS53 KIND 101503
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1103 AM EDT MON APR 10 2017
INC095-159-101513-
/O.CAN.KIND.SV.W.0047.000000T0000Z-170410T1515Z/
Madison IN-Tipton IN-
1103 AM EDT MON APR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
NORTHEASTERN TIPTON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4040 8586 4038 8586 4038 8576 4035 8570
4026 8591 4030 8612 4041 8589
TIME...MOT...LOC 1502Z 238DEG 49KT 4041 8571
$$
AW/JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:11 AM EDT, 29 minutes earlier.
Area forecast discussion, Apr 10, 10:11 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1011 AM EDT Mon Apr 10 2017 .UPDATE... Aviation Section has been updated below. && .SYNOPSIS... Issued at 318 AM EDT Mon Apr 10 2017 A frontal system will approach central Indiana today and move through tonight and Tuesday morning bringing chances for showers and thunderstorms to the area. After that mainly dry weather for the rest of the week with very small shower chances on Thursday. A frontal system will move in to end the week and a front will get hung up over the area for the weekend bringing thunderstorm chances back to the area. && .NEAR TERM /Rest of Today and Tonight/... Issued at 954 AM EDT Mon Apr 10 2017 Have updated a couple of times already this morning to account for cluster of strong to severe storms across the northwest forecast area. These look to be out of the area soon, with upstream radar clear for a while. Thus still expect a lull in rainfall for a while today, as is already reflected in the hourly forecasts. Left temperatures alone for now until confidence is higher in current cloud trends which could impact high temperatures. Will make adjustments as needed later today. Previous discussion follows... Low pressure moving through the Great Lakes will bring some upper forcing to central Indiana today and drag a cold front through the area tonight into Tuesday morning. An upper jet streak will move through northern parts of the area, but the best upper forcing will stay north of the forecast area. A low level jet around 40 kts or so will bring some moisture up ahead of the cold front and should see instability build over at least western parts of the forecast area during the afternoon. Thus have increasing chances for showers and thunderstorms during the afternoon/evening across the western and then central counties, finally bringing chances for thunderstorms across the entire area tonight ahead of the cold frontal passage. With some instability and bulk shear around 40 to 50 kts could see a few strong storms, possibly even an isolated severe storm, but think best severe threat will remain north of the area and agree with SPC marginal risk for central Indiana. As far as timing is concerned, think most of the area will be dry through the morning. Hi res guidance indicates a few showers could be possible across the western counties for a few hours this morning so kept a slight chance there for this. Otherwise better forcing doesn't move in until later in the afternoon and increased pops then. Eastern counties may stay dry for most of the day and not see much until tonight. With the slower precip arrival and gusty southwesterly flow increased highs a degree or two from guidance average. && .SHORT TERM /Tuesday through Wednesday night/... Issued at 318 AM EDT Mon Apr 10 2017 A cold front will slow down as it moves through the area and had to keep some pops into Tuesday morning across the southeastern forecast area. After that high pressure will build in and bring dry weather with it. Highs will be in the 60s Tuesday and Wednesday. Lows Tuesday night under mostly clear skies will dip in the upper 30s to mid 40s which should be warm enough to stave off any frost. && .LONG TERM /Thursday through Sunday/... Issued at 300 AM EDT Mon Apr 10 2017 A more active pattern will develop through the extended as a frontal boundary becomes hung up over the region. The front will arrive initially on Thursday as a weakening wave aloft drifts through the Ohio Valley. With limited moisture and instability present into Friday...really hard to justify much higher than low chance pops for central Indiana. While there will be a few showers Thursday and Friday and perhaps a thunderstorm on Friday...most areas will remain dry. Greater convective coverage is expected over the weekend as the front lifts back north into the lower Great Lakes...then swings back south through the region as a cold front Sunday with the ridge aloft being flattened by an upper wave tracking through the upper Midwest. Neither Saturday or Sunday will be a washout...but scattered convection is expected both days with the front in the area. Temperatures will remain warm through the period with highs ranging from the mid 60s into the 70s. With southerly flow and presence of the upper ridge over the area Saturday...some locations could make a run at 80 degrees. && .AVIATION /Discussion for 101500z KIND TAF Update/... Issued at 1011 AM EDT Mon Apr 10 2017 Minor tweaks made to KIND TAF to better match current conditions. No other changes are needed at this time. Previous aviation discussion follows... The sites will start out VFR with LLWS through 13z. Winds will gusts out of 190-210 at 25-30 kts through the day. Chances of showers and thunderstorms will move into the sites during the afternoon hours, after around 20z, and included a VCTS for several hours at each site for this threat. Not enough confidence in timing/coverage to include an explicit TSRA at this time. Ceilings should fall to MVFR around the same time, starting after around 20z, and stay there until after cold frontal passage sometime after 6z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP/50 SHORT TERM...CP LONG TERM....Ryan AVIATION...CP/JH
Hazardous weather outlook, Apr 10, 4:09 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 409 AM EDT Mon Apr 10 2017 INZ021-028>031-035>049-051>057-060>065-067>072-111000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 409 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Gusty southwest winds. Scattered strong afternoon and evening thunderstorms. Hazards: Wind gusts peaking at 30 to 35 mph. Lightning...gusty winds and locally heavy rainfall with thunderstorms. Timing: Gusty winds today and tonight. Best threat for thunderstorms late afternoon and evening. Discussion: Chances for showers and thunderstorms will increase... especially this afternoon through tonight as a cold front moves into the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Scattered thunderstorms will be possible Friday through Sunday as a frontal system meanders across Indiana. Discussion: High pressure will keep dry conditions across central Indiana through early Thursday. A frontal boundary will develop across the region and bring scattered showers and thunderstorms... especially Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Apr 10, 9:31 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HAIL 1 NNW LAFAYETTE 40.43N 86.88W
04/10/2017 M1.00 INCH TIPPECANOE IN TRAINED SPOTTER
&&
KEHLocal storm report, Apr 10, 9:35 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HAIL 3 ESE SHADELAND 40.36N 86.89W
04/10/2017 M1.75 INCH TIPPECANOE IN EMERGENCY MNGR
&&
KEHLocal storm report, Apr 10, 9:49 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 3 SSE LAFAYETTE 40.37N 86.86W
04/10/2017 E1.75 INCH TIPPECANOE IN PUBLIC
TIME RADAR ESTIMATED.
&&
KEHLocal storm report, Apr 10, 10:02 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1002 AM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL FLORA 40.55N 86.52W
04/10/2017 M1.00 INCH CARROLL IN PUBLIC
TIME ESTIMATED FROM RADAR.
&&
50Special weather statement, Apr 10, 10:15 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1015 AM EDT MON APR 10 2017
INZ030-037>039-101445-
Clinton IN-Tipton IN-Boone IN-Hamilton IN-
1015 AM EDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON...EASTERN
BOONE...NORTHWESTERN HAMILTON AND SOUTHWESTERN TIPTON COUNTIES UNTIL
1045 AM EDT...
At 1015 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, or 15 miles south of Frankfort, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Sheridan, Arcadia, Kirklin and Ulen.
LAT...LON 4017 8600 3998 8649 4010 8658 4018 8640
4023 8631 4025 8624 4030 8610
TIME...MOT...LOC 1415Z 240DEG 42KT 4007 8643
AW/JHSpecial weather statement, Apr 10, 10:18 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1018 AM EDT MON APR 10 2017
INZ030-031-038-101500-
Howard IN-Clinton IN-Tipton IN-
1018 AM EDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...HOWARD AND
NORTHWESTERN TIPTON COUNTIES UNTIL 1100 AM EDT...
At 1018 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Frankfort, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kokomo, Greentown, Russiaville, Michigantown and Indian Heights.
LAT...LON 4056 8586 4048 8586 4030 8639 4042 8642
4043 8639 4043 8638 4044 8638 4056 8610
4057 8587
TIME...MOT...LOC 1418Z 238DEG 42KT 4040 8634
AW/JHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:56 AM EDT | Severe Thunderstorm Warning | IND | Warren | 19 min |
| Apr 10, 9:29 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 31 min |
| Apr 10, 9:49 AM EDT | Severe Thunderstorm Warning | IND | Carroll | 14 min |
| Apr 10, 10:15 AM EDT | Special Weather Statement | IND | Boone | 30 min |
| Apr 10, 10:18 AM EDT | Special Weather Statement | IND | Howard | 42 min |
| Apr 10, 1:02 PM EDT | Special Weather Statement | IND | Fountain, Vermillion | 43 min |
| Apr 10, 1:32 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 28 min |
| Apr 10, 1:36 PM EDT | Special Weather Statement | IND | Tippecanoe | 39 min |
| Apr 10, 3:10 PM EDT | Special Weather Statement | IND | Parke | 20 min |
| Apr 10, 3:32 PM EDT | Special Weather Statement | IND | Montgomery | 28 min |
| Apr 10, 3:38 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Parke, Putnam | 37 min |
| Apr 10, 3:48 PM EDT | Special Weather Statement | IND | Tipton | 42 min |
| Apr 10, 4:53 PM EDT | Special Weather Statement | IND | Madison | 22 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.